Kansas, 2014

Hail and Damaging Winds in Kansas, June 18, 2014

June 18, 2014 · NWS DDC · 12 events in 7 counties and zones

Thunderstorms producing severe weather produced severe hail during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms producing severe weather produced severe hail during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 11:06 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 18, 11:06 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 PM CDT Wed Jun 18 2014

...Updated for the aviation forecast...

.SHORT TERM...(Today and tonight)
ISSUED AT 149 AM CDT WED JUN 18 2014

A dryline will extend from near Hays to near Liberal by the early
afternoon. Surface dewpoints will be in the low to mid 60s as
gusty south winds at 15 to 25 mph continue. An upper level
disturbance, associated with the left exit region of an upper
level jet streak is forecast to begin to move out of the central
Rockies and given improving mid level instability along with
cooler 800mb to 700mb temperatures there will be a slight chance
for afternoon thunderstorms along this dryline. NAM appears to be
a little aggressive with convection but given the increasing
moisture in the 650mb to 55mb level and at this time am not able to
completely rule out some elevated convection, however based on the
dry air below this moist layer have decided to wait until after
21z better chances for convection. ARW and NMM also hinting in
this direction earlier this morning. Will however monitor the
early morning convection occurring in the panhandle of Texas and
how this may impact moisture profiles and temperature profiles.

MAV and MET guidance with highs generally in the mid to upper 90s
appear reasonably at this time give the model soundings mixing
depth, however given the expected cloud cover today will trend
towards keeping temperatures a below the 00z guidance.

0-6km shear from the RAP, NAM, and GFS prior to convective
initiation averaged around 30 knots with CAPE values greater than
2000 j/kg. Mid level lapse rates are expected to be 8 C/KM or
greater late day. Cloud layer winds estimated to me more parallel
than perpendicular to the dryline so if storms do develop discrete
supercells does not appear to be the primary mode. Do think a few
storms will be capable of becoming severe with the main hazard
being mainly quarter size hail and wind gusts of around 60 mph.
Some of the stronger thunderstorms may even produce a few golf
ball size hail.

The better shear late day and overnight will be with a cold front
which will extend from west to east across northwest Kansas.
Instability along the cold front less impressive until after 03z
Thursday as the upper level trough crosses the Central High
Plains. Based on the jet dynamics overnight across northern Kansas
near the cold front along with MUCAPE values keep at least chance
for precipitation going. Area more favorable for this overnight
precipitation appears to be west central and north central Kansas
based the track of the upper level trough and low level moisture.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 228 AM CDT WED JUN 18 2014

Medium range models indicate a negatively tilted upper level trough
of low pressure lifting northeast across the Northern Plains
Thursday setting up precip chances from the Upper Midwest southwest
into eastern and portions of central Kansas along an attendant
frontal boundary. By Thursday afternoon, the GFS/ECMWF show a narrow
+70kt upper level jet lifting northeast across central and western
Kansas while deep low/mid level moisture pools across south central
Kansas ahead of the near stationary frontal boundary. As lapse rates
steepen and capping weakens through late Thursday afternoon,
thunderstorms are very likely to develop in the vicinity of the
frontal boundary, affecting central and possibly eastern portions
of southwest Kansas. The focus for thunderstorms will shift
northward overnight as the frontal boundary, and an associated
surface low in southwest Kansas, begins to lift back to the north
as a warm front. The potential for severe storms exists with
favorable vertical shear profiles, CAPE values in excess of 3000
J/KG, and very steep lapse rates along and south of the frontal
boundary. Large hail and damaging winds will be the primary threat
with an isolated tornado not out of the question. The flow aloft
is then expected to become weaker while becoming more westerly
across the Western High Plains through the weekend. Even with
ample low/mid level moisture present, this will limit the chances
for more significant rainfall through the weekend.

Slightly cooler temperatures are expected Thursday as a cold front
pushes through western Kansas before stalling out in the vicinity of
south central Kansas near the Oklahoma border. Cooler air will
filter southward into west central and portions of southwest Kansas
limiting highs only up into the 80s(F) Thursday afternoon. Near 90F
is still a possibility in south central Kansas depending where
the frontal boundary eventually stalls out. Highs back up into the
90s(F) are then likely Friday through the weekend as a low level
southerly flow redevelops across western Kansas and persists
through at least Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 1159 AM CDT WED JUN 18 2014

basically, conditions will be VFR through this evening and into
the overnight hours. A line of strong storms is expected to
develop around 21-22z from west of KHYS south to near KDDC to just
east of KLBL and points southward. Cigs will be elevated, at
approximately bkn050cb, and vsbys should remain good. If a
thunderstorm develops right over a TAF site, such as KDDC, vsby
could go down for a short period. The main hazard with these
storms this afternoon and evening will be hail to the size of
quarters. There is also a chance for storms overnight, mainly in
the KHYS and KDDC TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  96  67  87  63 /  20  40  30  30
GCK  97  65  86  62 /  20  30  10  10
EHA  96  63  87  63 /  20  20  10  10
LBL  96  67  89  64 /  20  20  20  20
HYS  98  68  86  62 /  20  50  20  30
P28  96  72  89  67 /  10  20  50  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...JJohnson
AVIATION...Burke
Hazardous weather outlook, Jun 18, 3:15 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CDT WED JUN 18 2014

KSZ030-031-043>046-061>066-074>081-084>090-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
415 AM CDT WED JUN 18 2014 /315 AM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING ACROSS WESTERN KANSAS, ESPECIALLY ALONG AND
EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE. THE MAIN HAZARD
WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS
OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON AND THURSDAY NIGHT EAST OF A LIBERAL TO GARDEN CITY TO
NEAR WAKEENEY LINE. HAIL UP TO THE SIZE OF TENNIS BALLS AND
STRONG DAMAGING WINDS CAN BE EXPECTED FROM THESE THUNDERSTORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY THROUGH
EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF
SEVERE WEATHER WILL ACCOMPANY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND EARLY TONIGHT,
ESPECIALLY EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Jun 18, 1:50 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT WED JUN 18 2014

KSZ043-044-182115-
LANE-SCOTT-
250 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WESTERN LANE
COUNTIES...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRIGSTON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM. SOME WEAK ROTATION WAS CAUSING SOME GUSTNADO ACTIVITY.

LAT...LON 3870 10033 3827 10064 3827 10094 3871 10079
      3871 10040
TIME...MOT...LOC 1949Z 217DEG 15KT 3851 10067

KRUSE

The radar

The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
June 18, 1:51 PM CST
Where
Scott County, 7.42 mi SSE of Tractor
Measured
0.88 in hail
Reported by
Public
Coordinates
38.380, -100.780

Hail, Lane

When
June 18, 2:25 PM CST
Where
Lane County, 0.88 mi SE of Healy
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -100.610

Hail, Haskell

When
June 18, 4:11 PM CST
Where
Haskell County, Sublette
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.480, -100.850

Hail, Seward

When
June 18, 4:20 PM CST
Where
Seward County, 3.63 mi SSW of (Lbl)liberal Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -100.990

Hail, Ford

When
June 18, 5:13 PM CST
Where
Ford County, 0.55 mi W of Bucklin
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.550, -99.640

Thunderstorm Wind, Hodgeman

When
June 18, 5:50 PM CST
Where
Hodgeman County, 14.97 mi W of Jetmore Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.940, -100.150

A barn was destroyed near the intersection of 205 and C roads. Also there were 5 high voltage power poles broken.

Thunderstorm Wind, Hodgeman

When
June 18, 5:53 PM CST
Where
Hodgeman County, 12.41 mi WSW of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.010, -100.110

Winds were estimated to be 60 MPH.

Hail, Ford

When
June 18, 6:00 PM CST
Where
Ford County, 9.54 mi WNW of Bloom
Measured
1.5 in hail
Reported by
Public
Coordinates
37.550, -100.050

Hail, Edwards

When
June 18, 6:10 PM CST
Where
Edwards County, 2.82 mi S of Ardell
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -99.510

Thunderstorm Wind, Hodgeman

When
June 18, 6:10 PM CST
Where
Hodgeman County, 8.31 mi N of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.200, -99.890

Winds were estimated to be 60 MPH.

Hail, Hodgeman

When
June 18, 6:22 PM CST
Where
Hodgeman County, 3.5 mi N of Jetmore
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.130, -99.890

Hail, Hodgeman

When
June 18, 6:25 PM CST
Where
Hodgeman County, 11.07 mi N of Jetmore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.240, -99.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534811, 534812, 534813, 534814, 534815, 534821, 534822, 534817, 534818, 534823, 534819, 534820.